How should CNS manifestations of local anesthetic toxicity be treated?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Treatment of central nervous system (CNS) complications and toxicity remains controversial. Seizures have been treated successfully with benzodiazepines or barbiturates (eg, phenobarbital); case reports indicate that 1 mg/kg of intravenous propofol (Diprivan) and 2 mg/kg of intravenous thiopental (Pentothal) are successful in stopping local anesthetic-induced seizures and muscle twitching.

The American Society of Regional Anesthesia and Pain Control (ASRA) recommends benzodiazepines as first-line treatment of local anesthetic–induced seizures, because these drugs have limited potential for causing cardiac depression. If benzodiazepines are not available, the ASRA considers propofol an acceptable alternative, but notes that it should be used at the lowest effective dose, because of the potential to worsen hypotension or cardiac depression. [2] In particular, propofol should be avoided in patients showing signs of cardiovascular instability, as it can cause significant bradycardia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!